Texas, 2021

Damaging Winds in Texas, October 27, 2021

October 27, 2021 · NWS FWD · 8 events in 5 counties and zones

Thunderstorms erupted along a dryline over the Big Country and produced damaging wind gusts as they moved east across North and Central Texas during the overnight hours of Tuesday, October 26th, into Wednesday, October 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms erupted along a dryline over the Big Country and produced damaging wind gusts as they moved east across North and Central Texas during the overnight hours of Tuesday, October 26th, into Wednesday, October 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 26, 11:40 PM CST, 34 minutes earlier.

Area forecast discussion, Oct 26, 11:40 PM CST, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1240 AM CDT Wed Oct 27 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
Previous forecast remains on track. QLCS will be entering the
northwestern portions of the FWD CWA shortly. A few severe wind
gusts have been reported, including a wind gust to 60 MPH at
Abilene. Still anticipating that damaging wind gusts will be the
primary hazard, especially given the 55 KT LLJ at around 5 kft AGL
per regional VWPs. Hail still expected to be a secondary threat
given the steep mid-level lapse rates per the 00Z FWD RAOB. The
tornado threat still appears to be low given the nearly parallel
orientation of the QLCS to the 0-3 km bulk shear vectors, but as
mentioned in previous discussion, any line segments that are able
to become more orthogonally oriented to the shear vectors may be
capable of producing QLCS tornadoes. A Severe Thunderstorm Watch
remains in effect for western portions of the FWD CWA through 0300
CDT, with a new watch issuance likely further east per the latest
MCD from SPC.

Godwin

Previous Discussion:
/Through Wednesday/

A potent upper-level trough continues to amplify across the
western CONUS this evening as evident from earlier 500 mb analysis
and GOES-E water vapor channel imagery. At the surface, 21Z
analysis reveals a 989mb low centered over northeast CO with a
warm front extending southeast from the surface low across KS and
eventually towards the Ouachita/Ozark Mountains of western AR. A
dryline intersects this warm front near the CO/KS/NE border and
extends south across the Great Plains, Llano Estacado, and into
the Permian Basin.

The 00Z FWD RAOB as well as analyzed soundings across the warm
sector ahead of the dryline show a stout EML in place. This EML
will act to cap any convective attempts for the next few hours.
Some convection has begun to develop near the OK/TX Panhandle
border however. This is likely because of dynamic cooling in the
mid levels associated with the approach of the upper-level trough
axis, allowing the cap to erode. A lone cell has also managed to
develop over Scurry County in West TX. More widespread convective
development across West TX should take place over the next few
hours as the mid-level ascent continues to erode the EML.

By 06Z, the surface low should be centered over central KS with
the dryline approaching the western boundary of the FWD CWA.
Widespread convection should be ongoing ahead of the dryline by
this time. Forecast soundings indicate a 55KT LLJ that when
combined with large DCAPE will mean a strong potential for severe
winds to be brought down to the surface by convective downdrafts.
These factors combined with the expected QLCS storm mode will
favor damaging winds as the leading severe weather hazard. Mid-
level lapse rates in excess of 8 C/km and MUCAPE in excess of
2,000 J/kg will also present a large hail threat. The tornado
threat will be a lesser (but non-zero) threat. Forecast soundings
show that 0-3km bulk shear vectors will be oriented nearly
parallel to the QLCS, while a more orthogonal orientation is
preferred for QLCS tornadoes. A localized tornado threat may
develop within bowing segments where the line is able to become
more orthogonally oriented to the shear vectors. This is something
difficult to forecast even this close to the event however and
could develop quickly.

Thunderstorms will be ongoing primarily across East TX by daybreak
Wednesday with some damaging wind threat (and low-end tornado
threat) likely to be continuing. These storms should finally exit
the area by around noon CDT. By 18Z, the surface low is forecast
to be over northeast OK and deepening rapidly as strong upper-
level diffluence overspreads the region. These strong pressure
falls will tighten the pressure gradient across North and Central
TX. A look at NAM forecast soundings reveals 25-35KT winds just
above the surface and beneath the top of a deep mixed layer. This
will likely mean winds will exceed Wind Advisory criteria for
areas near and west of Interstate 35. A few wind gusts to around
40 MPH are certainly possible, especially to the north and west of
the Dallas/Fort Worth Area closer to the surface low. Winds should
relax below advisory criteria after sunset Wednesday evening, but
will likely remain gusty through Wednesday night.

Godwin

&&

.LONG TERM... /Issued 156 PM CDT Tue Oct 26 2021/
/Wednesday Night through Tuesday/

Much cooler, drier, and windy conditions are expected behind a
strong cold front to end the week. Warmer and quiet weather will
return on the weekend followed by more rain and thunderstorm
chances on Tuesday associated with another cold front.

After a period of active weather tonight and Wednesday, thunderstorms
will exit the region before sunset as dry and subsident air moves
in behind a strong upper low and cold front. There is a low
potential for a few wrap around showers across the northeast zones
Wednesday evening, but the chance for measurable rainfall is low.
Dew points will fall into the 30s and 40s, and the sky will clear,
allowing temperatures to drop into 50s overnight. If it was not
for the breezy northwest wind Wednesday night, temperatures in
many areas would likely fall into the 40s.

The pressure gradient across the Southern Plains will sharpen up
substantially on Thursday once surface low pressure deepens across
the Mississippi Valley and high pressure builds out of the Central
Rockies. Northwest winds will increase between 20 and 30 mph with
some gusts around 40 mph. We will likely meet Wind Advisory
Criteria for all zones with potential for a High Wind Warning in
some counties, especially across the north/northeast zones.
Cold/dry air advection Thursday will be countered by abundant sun,
allowing temperatures to warm into the upper 60s and lower 70s.

The pressure gradient will remain tight Thursday night and Friday
morning but will gradually relax Friday afternoon once the surface
low lifts to the Upper Midwest and surface high pressure moves in
behind it. Although the strong winds will keep temps up a bit
Thursday night, most locations should still see lows in the middle
and upper 40s. Highs Friday will be mild, ranging from the mid 60s
to the mid 70s.

Friday night will likely be the coldest night of the week due to a
light wind, clear sky, and very dry air in place. Lows will be in
the lower and middle 40s overall, but some rural locations will
probably reach the upper 30s in the pre-dawn hours Saturday. Weak
ridging aloft and lingering dry air will make for a gorgeous day
Saturday with mainly in the 70s, except for some lower 80s across
the far west.

Sunday will be a bit of a transition day with zonal flow aloft and
a slow return of Gulf moisture ahead of another low pressure
system and cold front. Highs on Sunday will be a bit warmer than
Saturday, ranging from the mid 70s to lower 80s. The increase in
moisture will also keep temperatures up Sunday night with lows
mostly in the lower 50s.

Low level warm/moist advection will increase Monday/Monday night
followed by another cold front Tuesday. Showers and thunderstorms
should accompany the cold front on Tuesday, possibly lingering
into Wednesday as a deep upper low moves out of the Rockies to
the Central and Southern Plains.

79

&&

.AVIATION... /NEW/
/06Z TAFs/

Line of strong-severe TSRA still expected to arrive at D10
terminals as well as KACT around 08Z. Wind gusts to 50KT are not
out of the question with this expansive line of TSRA, but for TAF
simplicity, maintained prevailing TSRA without any TEMPO groups
as the TSRA alone is enough to warrant a ground stop at area
airports. TSRA should clear the immediate terminal vicinity by
14Z, but anticipating continued significant impacts to the Bonham
and Cedar Creek arrival gates through at least 18Z.

After 18Z, strong westerly winds will overspread the region with
wind gusts in excess of 25KT likely. Given the prolonged period of
gusty, nearly westerly winds, expecting crosswinds to be strong
enough on the 17/35 and 18/36 runways at KDFW to require northwest
flow operations. Winds should veer more out of the NW by 03Z, but
given the strength of the winds, still expecting at least a
15-25KT crosswind component on the 17/35 and 18/36 runways at
KDFW through the end of the TAF period. In addition, a potent LLJ
will develop with NW winds of up to 50KT expected at around 2
kft. This will likely result in LLWS impacts after 03Z.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    56  71  51  69  46 /  10   0   0   0   0
Waco                55  73  48  70  45 /   0   0   0   0   0
Paris               54  66  48  64  44 /  50   5   0   0   0
Denton              52  71  47  69  42 /  10   0   0   0   0
McKinney            53  70  49  68  43 /  20   0   0   0   0
Dallas              57  72  52  70  48 /  10   0   0   0   0
Terrell             53  69  49  69  42 /  20   0   0   0   0
Corsicana           54  72  50  69  46 /   5   0   0   0   0
Temple              51  74  48  72  45 /   0   0   0   0   0
Mineral Wells       51  71  46  70  41 /   5   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for TXZ091>093-100>104-115>120-129>134-141>145-156>159.

&&
Hazardous weather outlook, Oct 26, 11:23 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1223 AM CDT Wed Oct 27 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-280530-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1223 AM CDT Wed Oct 27 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
A line of thunderstorms will move across North and Central Texas late
tonight after midnight. Some of these thunderstorms will be severe
with damaging wind gusts being the primary hazard. Large hail and
isolated tornadoes may be possible as well. Expect thunderstorms to
begin impacting areas northwest of the Dallas/Fort Worth Metroplex
around 10 PM, reaching the Interstate 35 corridor by 3 AM, and into
East Texas during the pre-dawn hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms will be ongoing Wednesday morning, primarily across
East Texas. Damaging wind gusts will be the primary hazard. Storms
will finally exit the area by around noon.

Gusty west to northwest winds will develop by early afternoon across
North and Central Texas. Sustained winds of around 25 MPH with gusts
to over 35 MPH can be expected. These winds will create for hazardous
driving conditions for high-profile vehicles, particularly on north-
to-south oriented highways. This will also create hazardous
conditions on area lakes.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely across North and Central Texas tonight.

In the hours before

Special weather statement, Oct 26, 11:35 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1235 AM CDT Wed Oct 27 2021

TXZ115-129-270600-
Stephens TX-Eastland TX-
1235 AM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of Eastland and Stephens
Counties through 100 AM CDT...

At 1234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Fort Griffin to 7 miles
southwest of Putnam. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Breckenridge, Eastland, Cisco, Ranger, Necessity, Gunsight, Crystal
Falls and Carbon.

This includes Interstate 20 between mile markers 324 and 363.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Texas.

&&

LAT...LON 3295 9909 3295 9858 3252 9858 3251 9847
      3230 9848 3228 9851 3225 9912
TIME...MOT...LOC 0534Z 255DEG 37KT 3290 9911 3229 9927

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Barnes
Special weather statement, Oct 27, 12:00 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
100 AM CDT Wed Oct 27 2021

TXZ100-101-115-116-129-270630-
Palo Pinto TX-Stephens TX-Eastland TX-Young TX-Jack TX-
100 AM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of southern Young,
Eastland, southwestern Jack, Stephens and Palo Pinto Counties through
130 AM CDT...

At 100 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Graham to 9 miles
northeast of Rising Star. Movement was northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Graham, Breckenridge, Eastland, Cisco, Ranger, Gorman, Graford,
Gordon, Necessity, Possum Kingdom State Park, Gunsight, Crystal
Falls, Strawn, Carbon and Mingus.

This includes Interstate 20 between mile markers 329 and 363, and
between mile markers 368 and 382.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Texas.

&&

LAT...LON 3314 9890 3314 9815 3251 9817 3251 9847
      3230 9848 3217 9874 3216 9905
TIME...MOT...LOC 0600Z 247DEG 43KT 3303 9870 3222 9889

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Barnes

The radar

The Dyess AFB radar (KDYX), 91 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Young

When
October 27, 12:14 AM CST
Where
Young County, 0.9 mi NW of Graham Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
33.110, -98.560

A 64 mph wind gust was measured at Graham Municipal Airport.

Thunderstorm Wind, Jack

When
October 27, 12:39 AM CST
Where
Jack County, 3.53 mi WSW of Postoak
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.440, -98.210

A 61 mph wind gust was reported at a CWOP site 15 miles north of Jacksboro.

Thunderstorm Wind, Palo Pinto

When
October 27, 12:46 AM CST
Where
Palo Pinto County, 0.45 mi ENE of (Mwl)mineral Wells A
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
32.783, -98.063

A 63 mph wind gust was measured at Mineral Wells Airport.

Thunderstorm Wind, Wise

When
October 27, 1:20 AM CST
Where
Wise County, 1.8 mi SE of Ford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.130, -97.450

A report of broken 3-inch tree limbs and power poles was received via mPing.

Thunderstorm Wind, Wise

When
October 27, 1:27 AM CST
Where
Wise County, 2.32 mi W of Bryan
Measured
54 kt (62 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
33.100, -97.460

A 62 mph wind gust was measured at the New Fairview CWOP station.

Thunderstorm Wind, Denton

When
October 27, 1:46 AM CST
Where
Denton County, 2.07 mi S of Krum
Measured
53 kt (61 mph) measured gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.240, -97.250

An amateur radio operator measured a 61 mph wind gust at the intersection of US 380 and FM 156.

Thunderstorm Wind, Denton

When
October 27, 1:47 AM CST
Where
Denton County, 2.98 mi WSW of Roanoke Vly Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.040, -97.280

A 60 mph wind gusts was measured by a WeatherSTEM station at Texas Motor Speedway.

Thunderstorm Wind, Denton

When
October 27, 1:53 AM CST
Where
Denton County, Denton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
33.200, -97.200

A 61 mph wind gust was estimated at Denton Municipal Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989193, 989194, 989195, 989192, 989196, 989198, 989197, 989199.